Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS San Angelo, TX

August 14, 2005Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 14, 2005, 7:30 AM CDT for Haskell County, Throckmorton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 7:30 AM CDT (12:30 UTC)
Expired
Aug 14, 2005, 11:30 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 83 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 141235
FFWSJT
TXC207-447-141630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
730 AM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HASKELL COUNTY IN WEST CENTRAL TEXAS
  WESTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1130 AM CDT

* AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 
  OBRIEN TO 8 MILES WEST OF HASKELL...OR ALONG A LINE EXTENDING   
  FROM 14 MILES NORTH OF HASKELL TO 3 MILES NORTH OF STAMFORD... 
  MOVING EAST AT 25 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT...  
  HASKELL...LAKE STAMFORD...IRBY...THROCKMORTON...
  INCLUDING MUCH OF THE RURAL AREAS ACROSS HASKELL AND WESTERN   
  THORCKMORTON COUNTIES 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.  TURN AROUND...DONT DROWN

LAT...LON 3338 9988 3299 9989 3302 9912 3338 9914

$$
1 follow-up statement
000 
WGUS74 KSJT 141407
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
859 AM CDT SUN AUG 14 2005

TXC207-447-141630-
HASKELL TX-THROCKMORTON TX-
859 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 AM CDT FOR WESTERN
THROCKMORTON AND HASKELL COUNTIES...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE 
MOVING EAST AT 25 MPH...AND REDEVELOPING ACROSS THE WARNING AREA. 
SINCE 800 AM...DOPPLER RADAR RAINFALL ESTIMATES INDICATED 1.5 TO 2.5 
INCHES...FROM 14 MILES SOUTHEAST OF HASKELL TO THROCKMORTON. 
ADDITIONAL RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE THROUGH 
1130 AM ACROSS MAINLY EASTERN HASKELL AND THROCKMORTON COUNTIES.

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3338 9988 3299 9989 3302 9912 3338 9914

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:09 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 3:09 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 AM CDT SUN AUG 14 2005

.SHORT TERM...
WITH UPPER LEVEL SOUTHWEST FLOW...TROPICAL MOISTURE PLUME CONTINUED TO
MOVE NORTH INTO WESTCENTRAL TEXAS FROM MEXICO THIS MORNING. AN
UPPER LOW WAS IN NORTHEAST BAJA CALIFORNIA...MOVING NORTHEAST.
PRECIP WATER IN TEXAS WAS NEARLY 50 PERCENT OF NORMAL IN TEXAS...
WITH DRT/CRP/BRO RAOBS SHOWING AROUND 2 INCHES AT THE 00Z
OBSERVATION. DEW POINTS IN THE LOWER 70S CONTINUED TO ADVECT INTO
THE REGION FROM SOUTH TEXAS.

SURFACE MAP INDICATED WEAK SURFACE TROUGH ALONG NORTHWEST/NORTHERN
ZONES FROM NEAR STERLING CITY TO SWEETWATER TO THROCKMORTON...
THOUGH ACTUAL COLD FRONT IS PROBABLY IN THE SOUTHERN TEXAS PANHANDLE.

GFS SHOWS HEAVY PRECIPITATION ALONG THE SURFACE TROUGH/WEAK FRONT THIS
AFTERNOON AND OVERNIGHT. LIFT ASSOCIATED WITH UPPER LOW MOVING
THROUGH NEW MEXICO THIS AFTERNOON AND OVERNIGHT SHOULD ENHANCE
THUNDERSTORM CHANCES. THUS...KEPT A FLASH FLOOD WATCH GOING FOR
THE BIG COUNTRY...CONCHO VALLEY...CROCKETT COUNTY. ALSO CONTINUED
FLASH FLOOD WATCH FOR BROWN AND COLEMAN...AS GROUNDS THERE ARE
EXCEPTIONALLY SATURATED FROM RAINS LAST WEEK.

.LONG TERM...
PATTERN DOES NOT CHANGE A LOT ON MONDAY...THOUGH SURFACE TROUGH
OVER THE BIG COUNTRY BECOME EVEN MORE DIFFUSE. OTHERWISE...RAIN
CHANCES DWINDLE MID WEEK AS UPPER HIGH PRESSURE BUILDS INTO THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      82  71  85  72 /  80  80  50  40
SAN ANGELO   85  71  86  72 /  70  60  40  40
JUNCTION     89  74  88  72 /  40  40  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 AM MONDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ076-TXZ098-TXZ099-TXZ113-TXZ114-
TXZ127-TXZ128-TXZ139-TXZ140.

&&

04/99
Hazardous weather outlook, Aug 14, 6:23 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CDT SUN AUG 14 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG COUNTRY AND PORTIONS
OF THE CONCHO VALLEY AND HEARTLAND THROUGH TONIGHT.

A MOIST TROPICAL AIRMASS IS IN PLACE OVER WEST CENTRAL TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
WILL PRODUCE VERY HEAVY RAINFALL. A WEAK COLD FRONT EXTENDING FROM
STERLING CITY TO SWEETWATER TO HASKELL THIS MORNING WILL PUSH
SLOWLY SOUTH AND WASH OUT OVER THE BIG COUNTRY OVERNIGHT...PROVIDING
A FOCUS FOR THE HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL BE ENDING MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:16 AM CDTFlash Flood WarningSJTFisher3 hr
Aug 14, 3:20 PM CDTFlash Flood WarningSJTCoke, Sterling3 hr
Aug 14, 6:14 PM CDTFlash Flood WarningSJTCoke, Sterling4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.